Secondary Logo

Journal Logo

Young Man Collapses after Police Arrest

Harrigan, Richard MD; Chan, Theodore MD; Brady, William MD

Emergency Medicine News: June 2005 - Volume 27 - Issue 6 - p 9
Cases In Electrocardiography

Dr. Harrigan is an associate professor of emergency medicine and the associate research director in the department of emergency medicine at Temple University Hospital and School of Medicine in Philadelphia.

Dr. Chan is an associate professor of clinical medicine, emergency medicine, the director of CQI, and the associate medical director of the department of emergency medicine at the University of California, San Diego

Dr. Brady is an associate professor and the program director in the department of emergency medicine at the University of Virginia School of Medicine in Charlottesville

Figure

Figure

An otherwise healthy 34-year-old man collapsed after he was arrested by police for selling illicit drugs. Paramedics called to the scene found the patient somnolent and difficult to arouse. The patient was breathing with an irregular pulse at 43 bpm.

In the field, an intravenous line was started, and nalaxone was administered without a change in status. A fingerstick revealed a glucose level of 126 mg/dl. On arrival at the emergency department, the patient suffered a generalized tonic-clonic seizure lasting two minutes. It resolved spontaneously.

On physical examination after the seizure, the patient was unresponsive, with sonorous respirations, a pulse rate of 80 bpm, and blood pressure of 82/38 mm Hg.

An ECG was obtained at that time along with other critical laboratory testing. What is your diagnosis?

Figure

Figure

Copyright © 2005 Wolters Kluwer Health, Inc. All rights reserved.